Skin Care Talk banner

1 - 17 of 17 Posts

·
Banned
Joined
·
65 Posts
Discussion Starter #1
This is my second batch of b3/nag i've made and it still burns and makes my face red. The 1st batch i made using Bulkactives recipe ( B3-2%, Nag-4%, gel maker, distilled water and preservative) burned each time and turned my face red for some mins when i use it that i started dreading using it and eventually had to throw it out. Now i made another batch using a recipe i found here: B3-5%,Nag-2%,water, preservative and aloe vera instead of the gelmaker because i found it sticky last time. But this new batch burns even worse.....like a chemical peel and still gives the momentary red face. I'd definetly have to throw this out too. But i'm wasting all my stuff. What is the minimum % i can use and still get results. How can i switch things up? Thanks.
 

·
Registered
Joined
·
3,062 Posts
What'll the regime prior to applying the B3 serum?

you shouldn't be using any acids prior to using B3, as that can convert the b3 into niacin, which can be an irritant.
 

·
Banned
Joined
·
65 Posts
Discussion Starter #5
Thanks for replying. I usually wash my face with cetaphil cleanser, a salicylic acid toner (DIY), followed by Epiduo (an acne prescription gel) and then the B3/Nag serum. So the sa toner is the only acid I use prior.
 

·
Registered
Joined
·
2,590 Posts
What is the pH of your serum? Are you sure you are calculating your % correctly? List out your amounts if you can.
 

·
Banned
Joined
·
65 Posts
Discussion Starter #7
If i remember clearly the pH was 3.5 and i was happy it was on point as the recipe had predicted. The ingredients are: B3-5% Nag- 2% Aloe gel- 2% Preservative-1% (Euxyl PE 9010 from bulk actives) Distil water-90% Did i go wrong somewhere? A pp said not to use any acid prior to using this serum but i desperately need the salicylic toner for my acne so i dont know how else to switch things up. But there's got to be a b3/nag recipe that doesnt burn everytime i use it. Thanks.
 

·
Registered
Joined
·
2,266 Posts
It may be the layering of the acids that's causing the problem! tmeyer pointed this out above.

Have you patch tested the serum on your skin without using the SA toner? That's the first thing to do to be sure your skin can take it, even if the pH is correct.
Patch test on edge of your jaw near the neck and give it at least 24 hours.

You may have to choose between SA and the B3 serum.

The KinNAG serum I used from here did a nice job on my breakouts. So does SA.

In the Obagi Nu Derm system you use multiple acids on your face at the same time and it does sting even if one of the products alone does not.

If your skin tolerates the serum/toner on its own, then you need to choose between them.
 

·
Banned
Joined
·
65 Posts
Discussion Starter #9
It may be the layering of the acids that's causing the problem! tmeyer pointed this out above.

Have you patch tested the serum on your skin without using the SA toner? That's the first thing to do to be sure your skin can take it, even if the pH is correct.
Patch test on edge of your jaw near the neck and give it at least 24 hours.

You may have to choose between SA and the B3 serum.

The KinNAG serum I used from here did a nice job on my breakouts. So does SA.

In the Obagi Nu Derm system you use multiple acids on your face at the same time and it does sting even if one of the products alone does not.

If your skin tolerates the serum/toner on its own, then you need to choose between them.
Thanks. Will try the patch test and see how it does without using SA toner.
 

·
Registered
Joined
·
2,590 Posts
You need to wait 30 minutes between applying SA and niacinamide, or the B3 will hydrolyze and can cause redness, burning flushing. Also consider increasing the pH of your B3. There is some conjecture of whether or not B3 is optimal at a higher pH.
 

·
Banned
Joined
·
65 Posts
Discussion Starter #11
You need to wait 30 minutes between applying SA and niacinamide, or the B3 will hydrolyze and can cause redness, burning flushing. Also consider increasing the pH of your B3. There is some conjecture of whether or not B3 is optimal at a higher pH.
Thanks for replying. How do i increase the pH? As tmeyer66 suggested, i skipped the sa toner and just used the b3/nag after clesnsing with cetaphil. It still burned like crazy so i dont know what else. Maybe its not for me?
 

·
Registered
Joined
·
29 Posts
Do you have any TEA? Adding a couple of drops will increase the PH. Or adding more lotion but this will lower the concentration. You got ph strips? I think 3.5 is far too low, I think it should be more in the 5 range. Maybe the preservative is causing irritation? Or lay off the Salicylic for a while....
 

·
Banned
Joined
·
65 Posts
Discussion Starter #13
Do you have any TEA? Adding a couple of drops will increase the PH. Or adding more lotion but this will lower the concentration. You got ph strips? I think 3.5 is far too low, I think it should be more in the 5 range. Maybe the preservative is causing irritation? Or lay off the Salicylic for a while....
Thanks. What's TEA? Is this another ingredient or real tea? With all the diy names floating around this site, i want to be sure. Yes i have pH strips, thats what i used.
 

·
Registered
Joined
·
29 Posts
Sorry about that its a really long word lol http://www.makingcosmetics.com/Solvents-Stabilizers/Triethanolamine-p180.html I haven't used this though.
 

·
Registered
Joined
·
45 Posts
@ Tudbee

I am not surprised that your face is burning after applying B3-NAG serum. The problem is not with the serum, but the other two actives that you are using before the serum.

1) What is the % of your SA toner and at what pH is the toner used? If your toner is just 1% at pH 3-3.5, then it is not the problem at all.
2) The most important culprit here is your acne prescription gel Epiduo. It contains two most irritating actives Adapalene( 0.1%) and Benzoyl peroxide(2.5%). Even though Adapelene is a third generation active, it is still a retinoid and it makes your skin extremely sensitive. Combining it with BP makes it even more sensitive and to make it worst, you use a SA toner as well.

Three strong actives already and it is totally not advisable to use Salicylic acid and Retinoids together.

Have a look at this article http://www.futurederm.com/2009/09/08/3-surprising-combinations-of-ingredients-you-might-not-want-in-your-skin-care/

If I were you, I would do the following

1) Stop using SA before Epiduo and I would use SA only in the day time under a sunscreen.
2) Wait for 20-30 minutes after Epiduo and then apply B3-NAG

Additional information that might help you.
http://www.futurederm.com/2013/01/24/should-niacinamide-and-acidic-ingredients-be-used-together/
http://www.futurederm.com/2012/10/25/should-niacinamide-and-l-ascorbic-acid-be-used-together/

Cheers
 

·
Banned
Joined
·
65 Posts
Discussion Starter #16
@ Tudbee

I am not surprised that your face is burning after applying B3-NAG serum. The problem is not with the serum, but the other two actives that you are using before the serum.

1) What is the % of your SA toner and at what pH is the toner used? If your toner is just 1% at pH 3-3.5, then it is not the problem at all.
2) The most important culprit here is your acne prescription gel Epiduo. It contains two most irritating actives Adapalene( 0.1%) and Benzoyl peroxide(2.5%). Even though Adapelene is a third generation active, it is still a retinoid and it makes your skin extremely sensitive. Combining it with BP makes it even more sensitive and to make it worst, you use a SA toner as well.

Three strong actives already and it is totally not advisable to use Salicylic acid and Retinoids together.

Have a look at this article http://www.futurederm.com/2009/09/08/3-surprising-combinations-of-ingredients-you-might-not-want-in-your-skin-care/

If I were you, I would do the following

1) Stop using SA before Epiduo and I would use SA only in the day time under a sunscreen.
2) Wait for 20-30 minutes after Epiduo and then apply B3-NAG

Additional information that might help you.
http://www.futurederm.com/2013/01/24/should-niacinamide-and-acidic-ingredients-be-used-together/
http://www.futurederm.com/2012/10/25/should-niacinamide-and-l-ascorbic-acid-be-used-together/

Cheers
Thank you sooooo much for your response. Now I see where I've been wrong and reshuffle the products. And since i'm a product junkie, I had to bookmark the links so I can always refer to it when i'm trying out other products. Thanks again.
 
1 - 17 of 17 Posts
Top